Iowa, 2015

Tornadoes and Hail in Iowa, June 20, 2015

June 20, 2015 · NWS DVN · 44 events in 15 counties and zones

Widespread severe thunderstorms from the late morning through the evening hours June 20th, produced large hail, damaging winds, and heavy rains. In addition 4 tornadoes occurred.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
2
Property damage
$455,000
Crop damage
$20,000
Events
44

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Widespread severe thunderstorms from the late morning through the evening hours June 20th, produced large hail, damaging winds, and heavy rains. In addition 4 tornadoes occurred. One tornado resulted in 2 injuries when a house was destroyed. Another person was injured by a lightning strike.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 20, 5:39 AM CST, 3 hours 51 minutes earlier.

Area forecast discussion, Jun 20, 5:39 AM CST, 3 hours 51 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
639 AM CDT SAT JUN 20 2015

.UPDATE...
ISSUED AT 628 AM CDT SAT JUN 20 2015

BIGGEST TWEAKS WERE TO THE POPS THIS AM AS THE REMAINS OF THE
NOCTURNAL CONVECTION SLOWLY CHURN INTO OUR AREA. WITH DEWPOINTS
IN THE LOW TO MID 50S ACROSS OUR AREA...EXPECT THE SYSTEM TO KEEP
WEAKENING AS IT MOVES IN. OFBS HAVE ALREADY BEEN OBSERVED ON RADAR
AND ARE KEY TO CONVECTION THIS PM...ESPECIALLY WITH THE CLOUDS. IF
CLOUDS CAN CLEAR BY LATE AM THEN WE SHOULD SEE REDEVELOPMENT NEAR
THE OFB. OTHERWISE HAD TO TWEAK THE DEWPOINTS TO MATCH CURRENT
TRENDS BETTER.

&&

.SYNOPSIS...
ISSUED AT 333 AM CDT SAT JUN 20 2015

QUIET MORNING AS THE WEAK EASTERLY FLOW OFF OF LAKE MICHIGAN WAS
LEADING TO LOW TEMPERATURES IN THE 50S ACROSS THE AREA. DEWPOINTS
IN THE LOWER 50S TO UPPER 40S WERE LEADING TO SOMEWHAT CHILLY
CONDITIONS ACROSS THE AREA. AN MCS WAS LOCATED IN SOUTHEAST SD AND
ABOUT TO ENTER NW IA AND WESTERN MN. GUIDANCE AND CONCEPTUAL
MODELS SUGGEST THAT THIS CONTINUES INTO THE MID MORNING AND
POSSIBLY EARLY AFTERNOON.

&&

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 333 AM CDT SAT JUN 20 2015

MAIN FORECAST CONCERN FOR THE SHORT TERM ARE THE SHOWERS AND
THUNDERSTORMS FORECAST FOR TODAY. THERE IS AN ENHANCED RISK OF
SEVERE WEATHER ACROSS OUR AREA. WITH THE MCS TO OUR WEST...THERE
REMAINS QUESTIONS AS TO WHAT IS GOING TO TRANSPIRE TODAY ACROSS
THE AREA.

THERE ARE 3 POSSIBILITIES FOR TODAYS SEVERE WEATHER EVENT. THE
MAIN PLAYER WILL BE THE MCS AND ANY LEFTOVER CONVECTIVE DEBRIS
ACROSS THE AREA. THIS AREA OF CONVECTIVE DEBRIS AND WHAT HAPPENS
TO IT WILL GREATLY AFFECT WHAT WILL HAPPEN TODAY AND TONIGHT.

OVERALL MODEL ISSUES...
LOOKING AT THE GUIDANCE AND THE OBS UPSTREAM...I STRONGLY BELIEVE
THAT THE GFS AND NAM ARE SUPER JUICED AND HAVE TOO MUCH MOISTURE
AT THE SURFACE. A DEWPOINT OF 78 ACROSS EASTERN ZONES DOES NOT
MAKE SENSE. THERE IS A H85 JET...BUT IT WEAKENS AND TURNS SW
THROUGH THE DAY. THIS MEANS THAT MODEL CAPE IS LIKELY TOO HIGH.
REGARDLESS OF THIS...CAPE WILL BE LARGE AND CONDUCIVE TO STRONG
UPDRAFT SPEEDS AND SEVERE WEATHER.

1. CONVECTIVE DEBRIS ACROSS NORTHERN ZONES COULD LEAD TO COOLER
TEMPERATURES ACROSS OUR NORTH AND CLOUD COVER OVER NORTHERN
ZONES. CONVECTION MAY NOT REINITIATE IN THIS AREA DUE TO THE CLOUD
COVER. IN FACT IN THIS SITUATION...CONVECTION WOULD INITIATE
ACROSS DMX CWA AS DISCRETE SUPERCELLS AND THEN TRANSITION INTO A
MCS AND MOVE THROUGH AREAS ALONG AND SOUTH OF I80. LARGE HAIL AND
DAMAGING WINDS WOULD BE THE MAIN THREAT...AN ISOLATED TORNADO
COULD NOT BE RULED OUT. ANY MCS WOULD HAVE A THREAT FOR DAMAGING
WINDS AND POSSIBLY A TORNADO.

2. THE OVERNIGHT MCS COULD WEAKEN AND THEN REINTENSIFY ACROSS
NORTHERN ZONES LATER THIS MORNING AND INTO EARLY AFTERNOON. THIS
WOULD BE LIKELY...ESPECIALLY IF MOST OF THE CONVECTIVE DEBRIS
STAYS NORTH OF REMNANTS OF THE MCS. THIS MCS WOULD TRACK ESE
ACROSS THE AREA. ISOLATED CELLS WOULD LIKELY DEVELOP TO OUR WEST
AND COULD AFFECT WESTERN ZONES BEFORE TURNING INTO A MCS AND
DIVING SOUTH. IN THIS SCENARIO IT IS POSSIBLE THAT THE NORTHERN
MCS COULD WEAKEN AS THE CELLS TO THE SOUTH COULD STEAL MOISTURE
FROM IT. ISOLATED CELLS COULD BE SUPERCELLULAR WITH THE MAIN
THREATS BEING LARGE HAIL AND DAMAGING WINDS. AN ISOLATED TORNADO
CANNOT BE RULED OUT. ANY MCS WOULD HAVE A THREAT FOR DAMAGING
WINDS AND POSSIBLY A TORNADO.

3. CONVECTIVE DEBRIS TO OUR NORTH COULD CLEAR UP AND LEAD TO THE
DEVELOPMENT OF ISOLATED CELLS IN OUR NORTHERN CWA AND TO OUR WEST
OVER DMX. THESE CELLS COULD BE SUPERCELL IN NATURE. LARGE
HAIL...DAMAGING WINDS AND AN ISOLATED TORNADO WOULD BE POSSIBLE IN
THIS SCENARIO. THESE STORMS WOULD THEN CONGEAL INTO A MCS OR
SEVERAL BOWING SEGMENTS AND THEN MOVE ACROSS THE CWA LEADING TO
DAMAGING WIND AND POSSIBLE ISOLATED TORNADOES.

MY CURRENT THINKING IS THAT A SCENARIO ONE IS MOST LIKELY ACROSS
THE AREA. THIS IS SUPPORTED BY SOME OF THE CAM MODELS AS WELL.
REGARDLESS IT WILL BE A BUSY WEATHER DAY.

TODAY IS A DAY TO STAY WEATHER AWARE.

.LONG TERM...(SUNDAY THROUGH FRIDAY)
ISSUED AT 333 AM CDT SAT JUN 20 2015

CONVECTION CHANCES CONTINUE THROUGH MIDWEEK WITH LOCALLY HEAVY RAINS
AND POSSIBLY SOME SEVERE WEATHER...THEN TURNING COOLER AND DRIER FOR
NEXT WEEKEND.

LONG TERM FORECAST CONFIDENCE ASSESSMENT....REMAINS BELOW AVERAGE OR
POOR WITH AGAIN MAIN ISSUE IS TIMING AND LOCATIONS OF STORM SYSTEMS
AND IMPACTS ON TEMPERATURES DUE TO MOISTURE PROBLEMS. INITIALIZATION
OF CONVECTION TONIGHT IN DAKOTA'S POORLY HANDLED WILL AFFECT
CONVECTION LATER TODAY AND HENCE AFFECT SUNDAY INTO EARLY NEXT WEEK.
SIMILAR TO HOW EACH DOMINO AFFECTS THE NEXT ONE AS THEY FALL DOWN.

OVERVIEW...INITIALIZATION AND VERIFICATION FAIRLY GOOD ON SYNOPTIC
SCALES FORCING AND MOISTURE PLUMES.  YET...REMAIN ONCE AGAIN POOR TO
VERY POOR ON ONGOING PRECIPITATION AND CONVECTION IN PLAINS AND
OBVIOUS PRESSURE FALL/RISE COUPLETS IN NOWCAST TOOLS ARE DIFFERENT
THAN MODEL FORECASTS TO SUPPORT ERRORS WILL GROW NEXT SEVERAL HOURS.
COMBINATION OF D_PROG_DT AND CONCEPTUAL FORCING AND MOISTURE PLUMES
SUGGESTS AT LEAST A 60/40 MIX TO 70/30 MIX OF GFS/HI-RES ECMWF ON
PATTERN.  THIS SHOWS A SIGNIFICANT DIFFERENCE ON WARM FRONT AND LOW
TRACK DAY 3 AND 4...RESULTING IN LARGE CHANGES TO OUR AREA FOR LATER
SHIFTS TO CONSIDER.  THEN A SHIFT TO NORTHWEST FLOW DAY 5 AND 6
BEFORE COOL DOWN OCCURS.

REGIME SHOWS AREA STILL IN OR NEAR THE TYPICAL JUNE "RING OF FIRE
CONVECTION" WE WILL SEE THROUGH DAY 5 AROUND WEAK UPPER RIDGING AND
NEARLY STALLED FRONTAL BOUNDARY.

SUNDAY AND SUNDAY NIGHT...RAISED HIGHS A DEGREE IN SOME AREAS AS
FAIR SKIES AND WARM TEMPERATURES AND MODERATELY HUMID CONDITIONS
DOMINATE. HIGHS SHOULD BE MOSTLY IN THE MIDDLE 80S BUT LIKELY AREA
DEWPOINTS WILL NEED LOWERING 2 TO 4 DEGREES INTO THE LOWER TO MIDDLE
60S TO MAKE FOR A BIT MORE COMFORT IN HUMIDITY.  SUNDAY
NIGHT...MINOR CHANGES TO AREA LOWS MOSTLY 65 TO 70F.  FORCING STILL
SUGGESTS MOST PRECIPITATION TO BE SCATTERED AS WARM FRONT MOVES
NORTH AFTER MIDNIGHT FOR LATER SHIFTS WITH SPOTTY AND MOSTLY LIGHT
TO MODERATE AMOUNTS AND LITTLE OR NO CHANCE OF SEVERE DUE TO MODEST
INSTABILITY AS WELL.

MONDAY THROUGH THURSDAY...BAROCLINIC BOUNDARY TO REMAIN NEARBY WITH
ZONAL FLOW.  THIS WILL ALLOW SEVERAL CONVECTIVE EVENTS WITH SOME
SEVERE AND ALSO LOCALLY HEAVY RAINS AS FAVORED 850 AND 700 T/TD
SUMMERTIME PARAMETERS (19-23C AND 9-13C CORRIDOR RESPECTIVELY AND
850 TD/S OF +15-18C) REMAIN NEARBY.  MOST OF THE TIME LARGEST RISK
TO REMAIN TO THE SW OR JUST IN SW EXCEPT MAYBE MONDAY.  TRENDS
CONTINUE TO INDICATE HIGH TEMPERATURES WILL BE A CHALLENGE DUE TO
THE CONVECTION WITH 5+ DEGREE ERRORS VERY POSSIBLE IF CLOUDS LAST
DURING DAYTIME OR SOME MID TO UPPER 70S FOR HIGHS MAY BE POSSIBLE.
LOCAL TOOLS INDICATE WIDESPREAD 1 TO 3+ INCH AMOUNTS APPEAR POSSIBLE
BY FRIDAY THAT MAY RESULT IN RENEWED HYDROLOGIC ISSUES IN AREAS
THAT RECEIVE OVER 2 INCHES. NEARBY UPPER JET WITH 30 TO 45+ KT
WINDS SUPPORTS SOME LOWER END SEVERE AT THIS TIME POSSIBLE WITH
DAMAGING WINDS IN BOWING SEGMENTS THE MAIN ISSUE.

FRIDAY AND SATURDAY... TRENDS SUGGEST LOWER POPS AND COOLER WILL BE
NEEDED AS CANADIAN HIGH PRESSURE MOVES IN.  LATER SHIFTS MAY NEED TO
LOWER TEMPERATURES BY 2 OR MORE CATEGORIES OR 5+ DEGREES.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z SUNDAY MORNING)
ISSUED AT 628 AM CDT SAT JUN 20 2015

IFR AND MVFR CIGS AND SOME VSBYS ARE BEING REPORTED THIS AM....I
HAVE TEMPOS IN AT THESE SITES. DO NOT THINK THEY WILL LAST THAT
MUCH INTO THE DAY. LATER STRONG TO SEVERE THUNDERSTORMS WILL BE
AFFECTING THE AREA. IFR VSBYS COULD OCCUR WITH THE STRONGEST OF
STORMS. EXPECT GR AND STRONG WINDS AT TAF SITES WITH THESE STORMS.
HAVE TRIED TO TIME CONVECTION AT TAF SITES THIS PM USING TEMPOS.
AFTER THIS...WIND SHIFTS FROM THE NORTH.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

UPDATE...GIBBS
SYNOPSIS...GIBBS
SHORT TERM...GIBBS
LONG TERM...NICHOLS
AVIATION...GIBBS
Hazardous weather outlook, Jun 20, 9:13 AM CST, 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1013 AM CDT SAT JUN 20 2015

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-210930-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
1013 AM CDT SAT JUN 20 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THE STORM PREDICTION CENTER HAS ISSUED AN ENHANCED SLIGHT RISK FOR
SEVERE WEATHER TODAY AND THIS EVENING ACROSS MUCH OF THE OUTLOOK
AREA.

THE REST OF THIS MORNING...STRONG THUNDERSTORMS WITH TORRENTIAL
RAINFALL AND LIGHTNING WILL IMPACT PORTIONS OF NORTHEAST IOWA.

THIS AFTERNOON AND EVENING...THUNDERSTORMS WILL REDEVELOP THIS
AFTERNOON. INITIAL STORMS WILL BE SUPERCELL IN NATURE WITH THE
THREAT OF HAIL UP TO GOLF BALLS...WINDS TO 70 MPH AND MAYBE AN
ISOLATED TORNADO. THESE STORMS WILL THEN TRANSITION INTO A ORGANIZED
CONVECTIVE SYSTEM. WINDS WITH THE SYSTEM COULD BE 60 TO 70 MPH...AN
ISOLATED 80 MPH GUST IS NOT OUT OF THE REALM. TORRENTIAL RAIN IS
POSSIBLE FROM THESE STORMS. AN ISOLATED 2 INCH RAINFALL AMOUNT IS
NOT OUT OF THE REALM. THOSE WITH OUTDOOR PLANS TODAY NEED TO PAY
ATTENTION TO THE WEATHER.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SUNDAY NIGHT THROUGH THURSDAY...EPISODES OF THUNDERSTORMS REMAIN POSSIBLE
EACH DAY. AT THIS TIME...CONDITIONS APPEAR FAVORABLE FOR ADDITIONAL
LOCALLY HEAVY RAINFALL AND ALSO POSSIBLY SOME SEVERE STORMS WITH THE
PRIMARY RISK DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS EXPECTED THIS AFTERNOON AND EVENING. ANY REPORTS
OF HEAVY RAINFALL IN EXCESS OF 1 INCH AND FLOODING OF WATER WOULD ALSO
BE APPRECIATED.

05/GIBBS/NICHOLS

In the hours before

Special weather statement, Jun 20, 8:35 AM CST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
935 AM CDT SAT JUN 20 2015

IAZ040-201530-
BUCHANAN-
935 AM CDT SAT JUN 20 2015

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT BUCHANAN COUNTY...

AT 933 AM CDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM HAZLETON TO NEAR LA PORTE CITY...AND MOVING EAST AT
50 MPH. THE MAIN THREAT WITH THESE STORMS WILL BE TORRENTIAL
RAINFALL AND LOCALIZED FLOODING...AND LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
INDEPENDENCE...JESUP...FAIRBANK...WINTHROP...HAZLETON...QUASQUETON...
LAMONT...BRANDON...ROWLEY...AURORA...TROY MILLS PARK...LIME CREEK
COUNTY...LITTLETON...THREE ELMS COUNTY...INDEPENDENCE AIRPORT...
MONTI...FONTANA COUNTY PARK...WINTHROP GOLF COURSE...CEDAR ROCK STATE
PARK AND WAPSIPINICON GOLF COURSE.

THOSE ATTENDING WINTHROP DAYS ARE IN THE PATH OF THESE STORMS AND
SHOULD PREPARE FOR THE EXPECTED WEATHER CONDITIONS.

THIS INCLUDES INTERSTATE 380 BETWEEN MILE MARKERS 50 AND 55.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 4264 9162 4231 9161 4231 9207 4235 9207
      4236 9206 4239 9207 4247 9206 4247 9208
      4264 9208
TIME...MOT...LOC 1433Z 267DEG 42KT 4261 9190 4239 9218

05
Special weather statement, Jun 20, 9:24 AM CST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1024 AM CDT SAT JUN 20 2015

IAZ051-052-201615-
BENTON-LINN-
1024 AM CDT SAT JUN 20 2015

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN LINN AND NORTHERN
BENTON COUNTIES...

AT 1021 AM CDT...STRONG THUNDERSTORMS WERE OCCURRING OVER NORTHERN BENTON
COUNTY AND NORTHWEST LINN COUNTY. THE STORMS WERE MOVING EAST AT 50 MPH.

VERY HEAVY RAIN AND FREQUENT LIGHTNING CAN BE EXPECTED WITH THESE STORMS.
WINDS IN EXCESS OF 30 MPH WILL ALSO BE POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
CEDAR RAPIDS...VINTON...MARION...HIAWATHA...ROBINS...CENTER POINT...
URBANA...DYSART...PALO...SHELLSBURG...WALKER...ALBURNETT...
GARRISON...MOUNT AUBURN...TROY MILLS...TODDVILLE...PARIS...VINTON
MEMORIAL AIRPORT...CHENEY AND LAFAYETTE.

THIS INCLUDES INTERSTATE 380 BETWEEN MILE MARKERS 25 AND 47.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 4217 9230 4229 9229 4229 9157 4204 9156
      4205 9230
TIME...MOT...LOC 1521Z 267DEG 42KT 4222 9169

05

The radar

The Quad Cities radar (KDVN), 135 km away, was scanning. The volume nearest the first event began at 15:31 UTC.

Open the radar archive at this moment

Event by event

19 thunderstorm wind, 19 hail, 4 tornado, 2 lightning. Local standard time, as filed.

Thunderstorm Wind, Buchanan

When
June 20, 9:30 AM CST
Where
Buchanan County, Winthrop
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
42.470, -91.730

Tree branches between 6 and 10 inches in diameter were blown down.

Hail, Linn

When
June 20, 10:07 AM CST
Where
Linn County, 1.38 mi N of Toddville
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.120, -91.720

Hail, Linn

When
June 20, 10:15 AM CST to 10:18 AM CST
Where
Linn County, 0.69 mi S of Palo
Measured
1 in hail
Reported by
Public
Coordinates
42.060, -91.780

Hail, Linn

When
June 20, 10:18 AM CST
Where
Linn County, 1.24 mi SW of Robins
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.060, -91.690

Hail, Linn

When
June 20, 10:20 AM CST
Where
Linn County, 2.16 mi ENE of Marion Mc Bride Arpt
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
42.080, -91.590

Hail, Linn

When
June 20, 10:23 AM CST
Where
Linn County, 1.47 mi SSW of Marion Mc Bride Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.050, -91.640

Hail, Linn

When
June 20, 10:23 AM CST
Where
Linn County, 1.72 mi NE of Marion
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.050, -91.580

Hail, Linn

When
June 20, 10:25 AM CST to 10:35 AM CST
Where
Linn County, 0.69 mi S of Springville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.060, -91.450

Spotters reported that it hailed for 10 minutes, between 1025 and 1035 am with quarter size hail.

Hail, Linn

When
June 20, 10:30 AM CST
Where
Linn County, 0.51 mi E of Marion
Measured
1 in hail
Reported by
Public
Coordinates
42.030, -91.590

Hail, Cedar

When
June 20, 12:35 PM CST
Where
Cedar County, 0.86 mi NW of Clarence
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.890, -91.060

Hail, Cedar

When
June 20, 12:38 PM CST to 12:43 PM CST
Where
Cedar County, 0.86 mi NE of Lowden
Measured
1 in hail
Reported by
COOP Observer
Coordinates
41.860, -90.920

Hail, Clinton

When
June 20, 12:45 PM CST
Where
Clinton County, 2.17 mi ESE of Toronto
Measured
1 in hail
Reported by
COOP Observer
Coordinates
41.890, -90.840

COOP observer reports damaged soybean crops between Toronto and Wheatland due to hail.

Hail, Clinton

When
June 20, 12:52 PM CST
Where
Clinton County, 1.38 mi S of Calamus
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.800, -90.770

Hail, Clinton

When
June 20, 12:53 PM CST
Where
Clinton County, 0.86 mi NE of Calamus
Measured
1 in hail
Reported by
Public
Coordinates
41.830, -90.760

Hail, Scott

When
June 20, 1:18 PM CST
Where
Scott County, 1.47 mi SSW of Scott County Park
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.700, -90.540

Hail, Scott

When
June 20, 1:20 PM CST
Where
Scott County, 0.69 mi N of Gambrill
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
41.760, -90.550

Hail, Dubuque

When
June 20, 1:35 PM CST
Where
Dubuque County, 1.02 mi W of Holy Cross
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
42.600, -91.000

Hail, Dubuque

When
June 20, 1:52 PM CST
Where
Dubuque County, 1.02 mi W of Sherrill
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
42.600, -90.800

Hail, Delaware

When
June 20, 4:12 PM CST
Where
Delaware County, 0.69 mi S of Hopkinton
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
42.340, -91.250

Hail, Benton

When
June 20, 4:33 PM CST
Where
Benton County, Belle Plaine
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.900, -92.280

Lightning, Linn

When
June 20, 4:34 PM CST
Where
Linn County, 1.24 mi SW of Palo
Deaths
1 direct, 0 indirect
Reported by
Law Enforcement
Coordinates
42.060, -91.800

A 42 year old female was struck and killed by lightning while camping at the Pleasant Creek State Recreation Area near Palo.

Thunderstorm Wind, Jefferson

When
June 20, 5:55 PM CST
Where
Jefferson County, 0.87 mi NE of Fairfield
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
41.010, -91.970

Tornado, Washington

When
June 20, 6:01 PM CST to 6:08 PM CST
Where
Washington County, 3 mi W of Noble to 1.7 mi WSW of Noble
Rating
EF1
Path length
1.38 mi
Path width
75 yd
Property damage
$50,000
Crop damage
$10,000
Reported by
NWS Storm Survey
Coordinates
41.166, -91.687

An NWS Storm Survey determined that a tornado touched down 1.8 miles northwest of Wayland and was on the ground for 1.38 miles before lifting 0.9 miles north of Wayland. The tornado caused damage primarily to farm outbuildings and trees along its path with a rating of EF-1 and peak winds estimated at 100 MPH.

Thunderstorm Wind, Jefferson

When
June 20, 6:09 PM CST
Where
Jefferson County, 1.71 mi WSW of Cappock
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.160, -91.760

A spotter estimated a 60 mph wind gust.

Thunderstorm Wind, Henry

When
June 20, 6:13 PM CST
Where
Henry County, 0.69 mi S of Mt Pleasant
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.960, -91.550

A member of the public reported tree and road sign damage.

Thunderstorm Wind, Lee

When
June 20, 6:14 PM CST
Where
Lee County, 2.6 mi NW of Mt Hamill
Measured
70 kt (81 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.780, -91.650

Several trees were snapped at the base. Tree limbs were down on IA 16.

Thunderstorm Wind, Henry

When
June 20, 6:17 PM CST
Where
Henry County, 0.69 mi S of Mt Pleasant
Measured
65 kt (75 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.960, -91.550

Several trees around 12 inches in diameter were snapped off.

Tornado, Henry

When
June 20, 6:18 PM CST to 6:24 PM CST
Where
Henry County, 2.46 mi SSE of Mt Pleasant Muni Arp to 2.67 mi SW of New London
Rating
EF1
Path length
3.45 mi
Path width
75 yd
Injuries
2 direct, 0 indirect
Property damage
$100,000
Crop damage
$10,000
Reported by
NWS Storm Survey
Coordinates
40.918, -91.480

An NWS Storm Survey found a tornado touched down 2.5 miles southeast of Mount Pleasant and remained on the ground for 3.45 miles before lifting 2.67 miles southwest of New London. The tornado was rated EF-1 with peak winds estimated at 105 MPH. The damage was primarily to farm outbuildings and trees. Two people were injured when a mobile home was rolled over by the tornado.

Lightning, Johnson

When
June 20, 6:20 PM CST
Where
Johnson County, 1.48 mi NNE of Hills
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
41.570, -91.540

Officials reported two power lines down and transformer on fire.

Thunderstorm Wind, Van Buren

When
June 20, 6:25 PM CST
Where
Van Buren County, 0.87 mi SW of Farmington
Measured
52 kt (60 mph) estimated gust
Reported by
Storm Chaser
Coordinates
40.640, -91.740

Tree was reported blown down, estimated wind by storm chaser at 60 mph.

Thunderstorm Wind, Des Moines

When
June 20, 6:26 PM CST
Where
Des Moines County, 0.87 mi SW of Danville
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
40.860, -91.310

A large, 24 inch diameter limb snapped off a tree at mile marker 252 on Highway 34.

Thunderstorm Wind, Lee

When
June 20, 6:32 PM CST
Where
Lee County, 1.38 mi N of Denmark
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.750, -91.330

A spotter reported numerous trees damaged, camper blown onto side, and a telephone pole down.

Tornado, Des Moines

When
June 20, 6:32 PM CST to 6:36 PM CST
Where
Des Moines County, 1.44 mi SSW of Middletown to 2.53 mi NE of Augusta
Rating
EF1
Path length
2.92 mi
Path width
50 yd
Property damage
$300,000
Reported by
Emergency Manager
Coordinates
40.812, -91.284

An EF1 tornado touched down briefly on the northwest side of the Iowa Army Ammunition Plant and tracked southeast for about 3 miles. Trees, roofs, outbuildings, power poles, and vehicles were damaged along the path. The maximum wind was estimated at 95 mph.

Tornado, Lee

When
June 20, 6:34 PM CST to 6:38 PM CST
Where
Lee County, 1.61 mi W of Ft Madison Muni Arpt to 1.6 mi ENE of Ft Madison
Rating
EF1
Path length
4.41 mi
Path width
50 yd
Reported by
NWS Storm Survey
Coordinates
40.669, -91.361

NWS Storm Survey teams showed that this tornado produced damage to trees along its path, including snapping the trunks of hardwood trees. The EF1, 100 mph wind-producing tornado was narrow.

Thunderstorm Wind, Lee

When
June 20, 6:35 PM CST
Where
Lee County, 1.38 mi N of Denmark
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.750, -91.330

A camping trailer was blown off of support jacks.

Thunderstorm Wind, Des Moines

When
June 20, 6:37 PM CST
Where
Des Moines County, 2.6 mi NW of Dodgeville
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.980, -91.210

An emergency manager reported estimated 62 mph winds.

Thunderstorm Wind, Des Moines

When
June 20, 6:38 PM CST
Where
Des Moines County, 1.05 mi E of Lenox Park
Measured
70 kt (81 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.830, -91.110

Very large trees reported down near 2200 block of Isabella, |and a dumpster was in the road near Sunnyside and |Roosevelt streets.

Thunderstorm Wind, Des Moines

When
June 20, 6:39 PM CST
Where
Des Moines County, 1.57 mi W of West Burlington
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.820, -91.180

A spotter reported winds estimated over 65 mph.

Thunderstorm Wind, Henry

When
June 20, 6:41 PM CST
Where
Henry County, 0.69 mi S of Mt Pleasant
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.960, -91.550

A spotter reports significant tree and road sign damage near mile marker 229 on Highway 34 west of Mt. Pleasant.

Thunderstorm Wind, Des Moines

When
June 20, 6:45 PM CST
Where
Des Moines County, 1.57 mi W of West Burlington
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.820, -91.180

A spotter reported multiple 3 inch diameter limbs down.

Thunderstorm Wind, Des Moines

When
June 20, 6:45 PM CST
Where
Des Moines County, 1.48 mi SSE of Lenox Park
Measured
70 kt (81 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.810, -91.120

A spotter reported large trees uprooted and snapped off in town.

Thunderstorm Wind, Lee

When
June 20, 6:45 PM CST
Where
Lee County, 0.87 mi NW of Ft Madison
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.640, -91.330

Several 3 to 6 inch diameter tree limbs were reported down.

Thunderstorm Wind, Des Moines

When
June 20, 6:51 PM CST
Where
Des Moines County, 1.57 mi W of West Burlington
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.820, -91.180

A spotter reported large trees down in road.

Thunderstorm Wind, Des Moines

When
June 20, 7:02 PM CST
Where
Des Moines County, 0.87 mi NW of Mediapolis
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.010, -91.160

Twelve inch diameter trees were blown down on north side of town, power was also reported out.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Lightning, Linn2015-06-2042FemaleCampingDirect

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2015Every state in 2015This day in weather historyThe tornado archive for Iowa, 2015Warnings in Iowa, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 585370, 585360, 585351, 585359, 585350, 585357, 585358, 585349, 585348, 585352, 585353, 585366, 585354, 585355, 585347, 585346, 585338, 585361, 585356, 585340, 585425, 585392, 590307, 585393, 585397, 594439, 585394, 590313, 585423, 585398, 585385, 585402, 610626, 590448, 585399, 585374, 585390, 585381, 585395, 585383, and more.